Compounding specialist Pharmakon Pharmaceuticals issued a voluntary recall of its morphine syringes Feb. 11 after lab results showed the drug in them was super-potent. The super-potency was later linked to serious, adverse reactions in three infants who were injected with the morphine.
The U.S. Food and Drug Administration (FDA) was alerted Feb. 16 of the adverse events in the aforementioned infants, though it did not specify the severity of any cases. It did, however, warn that injecting a patient with super-potent morphine could result in serious consequences including respiratory depression, coma and death.
According to the FDA, the recalled product was distributed to two medical facilities—one in Indiana and one in Illinois. The specific recalled product is: “morphine sulfate 0.5 mg/mL preservative-free in a 0.9% sodium chloride solution.”
Health care professionals should immediately check their medical supplies, and quarantine the recalled product from Pharmakon, the FDA urged in its safety alert.
The FDA previously inspected Pharmakon in March 2014 and April 2014, and issued a warning letter to the company in May 2015 after the FDA received reports of over-sedation in neonatal infants who were administered midazolam that Pharmakon labeled with an incorrect concentration.
FDA investigators inspected the Noblesville, Ind., facility following the reports and discovered other "serious deficiencies" that could put patients at risk. These risks were outlined in the 2015 letter, which can be read here.